Last week provincial health officer Dr. Perry Kendall declared a public health emergency over a significant increase in drug-related overdoses and deaths throughout B.C.
The action will allow medical health officers throughout the province to collect more robust, real-time information on overdoses in order to identify immediately where risks are arising and take proactive action to warn and protect people who use drugs.
Of particular concern to health officials is the rising use of fentanyl, which is being detected in more and more overdose deaths.
While you may be tempted to think hard drugs are more of a big city problem, that is not necessarily so, says Kimberley RCMP Cpl. Chris Newel.
“You see harder drugs and you think big city,” he said. “But we are seeing more than we’d like to. More so in Cranbrook than in Kimberley, but traffickers go back and forth between all the communities. Just because someone was arrested in Cranbrook doesn’t mean they weren’t operating in Kimberley, Wasa, Moyie.
“Our huge concern that people are buying stuff, even marijuana that is perceived as a soft drug, and it is laced with fentanyl — a highly addictive, potentially fatal drug.”
According the National Institute of Drug Abuse, fentanyl is a powerful synthetic opiate analgesic similar to but more potent than morphine. It is typically used to treat patients with severe pain, or to manage pain after surgery.
EK Addictions has been very active in trying to get information on opioid overdoses in the East Kootenay out to the public and to users since fentanyl began appearing in the area in 2014.
Dean Nicholson from EK Addictions says fentanyl arrived on the scene suddenly in January of 2014.
“We began to see a rash of young people coming in reporting oxycontin use but finding it was laced with fentanyl,” he said. “We saw it in Cranbrook and Invermere the most but it is all over the East Kootenay. We immediately put out a public notice.
“We have seen local overdoses, both fatal and non-fatal. There was a fatal overdose in Invermere just a couple of weeks ago.”
The problem is exacerbated, he says, by the fact that some of the green pills being sold on the streets as fentanyl, is not even real fentanyl.
“Originally, you’d find fentanyl being sold as oxycontin. But as oxycontin became a drug of abuse, pharmaceuticals changed the formula, making it harder to grind up and inject. And there was a clamp down on opioid prescriptions. The supply dwindled. Real fentanyl is hard to get. It is mainly used in hospital settings.
“So organized crime started to look at synthetically produced fentanyl. That’s what we see on the streets. There is no quality control. Quality varies tremendously.”
This leads to another huge problem. While EK Addictions is a partner in the distribution of naloxone kits to be administered in case of overdoses, some of this synthetic fentanyl is not an opioid at all, which means naloxone won’t work.
“In talking to people at Ponderosa House, which is the treatment facility in the East Kootenay, they are finding that people aren’t responding to the opioid treatment. Some fentanyl on the streets has no opioids at all. There is a huge risk of overdose.
“Naloxone will reverse an overdose of opioids and we are trying to get it into the hands of street people, but it’s not going to work on some of these drugs. We don’t know what these drugs are. If the drug doesn’t have opioids, and the person is not responding to naloxone, that person needs to get to emergency.”
If you require assistance with a family member, friend or your own use of any drug, EK Addictions is there for you. They have an office in every EK community. You can contact them at 1-877-489-4344. Other agencies that can be of assistance are Ankors in EK at 250-426-3383; Street Angels at 250-420-2756 and Ktunaxa Health at 250-420-2700.
“Mixing fentanyl with street-sold heroin or cocaine markedly amplifies their potency and potential dangers. Effects include: euphoria, drowsiness/respiratory depression and arrest, nausea, confusion, constipation, sedation, unconsciousness, coma, tolerance, and addiction,” the NIDA says.
In BC, the increase in the proportion of illicit drug overdose deaths for which fentanyl was detected (alone or in combination with other drugs) :
2012 – 5%
2015- 31% (approximate – not all investigations are concluded)
There were 474 apparent illicit drug overdose deaths in 2015, which is a 30 per cent increase in deaths from 2014 (365 deaths).
By declaring a health emergency, health authorities will have more ability to collect information on overdoses, both fatal and those circumstances where the victim recovers, from font line responders.
This information will help prevent future overdoses and deaths by better targeting outreach, bad drug warnings, awareness campaigns and distribution of naloxone training and kits. It will help health care workers connect with vulnerable communities and provide take-home naloxone to the people who need it. The information will be collected by the provincial health officer and analyzed at a provincial level by the BC Centre for Disease Control to better inform management of this public health crisis.